Texas, 2016

Damaging Wind in Texas, July 9, 2016

July 9, 2016 · NWS OUN · 1 event in 1 county or zone

The 9th saw isolated to scattered storms develop across parts of Oklahoma and western north Texas, producing some severe wind and hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The 9th saw isolated to scattered storms develop across parts of Oklahoma and western north Texas, producing some severe wind and hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 9, 5:25 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 9, 5:25 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
625 PM CDT SAT JUL 9 2016

.DISCUSSION...
0Z TAF discussion below.

&&

.AVIATION...
VFR conditions expected. Isolated storms are possible this evening
but too difficult to forecast whether will affect a TAF site. If
do occur, strong and variable wind gusts will be possible. Storms
developing west of the area may affect parts of western OK and/or
western north TX. However, current thoughts are that this activity
will remain west so don't have mention in TAFs for now.

&&

.PREV DISCUSSION... /issued 233 PM CDT SAT JUL 9 2016/

DISCUSSION...
Determining rain chances over the next several days is the
challenge of the day. Summer heat will continue.

Before midnight tonight, believe a few thunderstorms will remain
across the area, though storm coverage should be rather low due to
weak subsidence behind a mid/upper trough that is over
southeastern Oklahoma. Generally only went 10-20% rain chances
this evening with higher chances 40-90% this afternoon near the
Red River east of Wichita Falls. Current complex of storms along
the Red River near and east of I-35 as of 230 PM will continue to
push south into north Texas. Believe a few additional storms may
form on lingering outflow boundaries mainly southeast of I-44
where deepest moisture exists with precipitable water values
1.7-2". Any storm should be slow moving which can dump a few
inches of rainfall in small areas. Severe potential is low, though
cannot rule out damaging winds up to 60 mph if storms occur as
daytime heating supports DCAPE values of 1000-1800 J/kg.

After midnight tonight, a few storms may linger closer to the
departing mid/upper trough and where moisture convergence may be
stronger in southeastern Oklahoma. A complex or two of storms may
occur across the High Plains and get into far western Oklahoma and
far western north Texas, though it appears the greater chances for
this to occur will be over the Panhandles.

Sunday looks to be another hot and humid day with even lower rain
chances than today as the cap strengthens. Head indices may
approach 105 degrees in some areas. Did not issue a Heat Advisory
as not sure how high surface dewpoints will be. Cannot completely
rule out a stray afternoon and evening storm, but chances appear
to be too low to mention, generally below 15%.

Sunday night into Monday, there is a slight signal that storms
over the High Plains may make into the area, but confidence is
very low. Hot and humid conditions will continue. Surface winds
will increase on Monday.

Monday night through Friday, no signficant changes in the weather
pattern are expected with continued hot weather along with low
chances for showers and storms. A weak front may approach Kansas
or northern Oklahoma during this time frame which could serve as a
focus for higher rain chances. Chances of widespread rainfall
remain low during this time frame.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  93  75  95 /  20  10  10  10
Hobart OK         75  98  77  99 /  20  10  10  10
Wichita Falls TX  76  98  77  99 /  20  10  10  10
Gage OK           72  98  76  98 /  10  10  10  10
Ponca City OK     74  95  76  95 /  10  10  10  10
Durant OK         75  92  75  95 /  20  20  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/20/20
Hazardous weather outlook, Jul 9, 6:13 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SAT JUL 9 2016

OKZ004>048-050>052-TXZ083>090-110015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
713 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS... MAINLY WEST OF
A LINE FROM ENID TO EL RENO OKLAHOMA... THE HENRIETTA TEXAS. ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF
THE AREA THIS EVENING. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70
MPH POSSIBLE. HEAVY RAIN LEADING TO FLASH FLOODING IS ALSO A
CONCERN.

THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL DIMINISH AFTER
SUNSET.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY FROM SUNDAY THROUGH
FRIDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS
TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 9, 4:46 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUL 9 2016

OKZ006-007-012-092315-
GRANT OK-ALFALFA OK-GARFIELD OK-
546 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHERN
ALFALFA AND NORTHWESTERN GARFIELD COUNTIES UNTIL 615 PM CDT...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREAT SALT
PLAINS LAKE...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3685 9802 3647 9787 3646 9830 3646 9833
      3671 9845 3686 9827
TIME...MOT...LOC 2243Z 302DEG 3KT 3670 9824
Special weather statement, Jul 9, 5:00 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT SAT JUL 9 2016

OKZ023-024-092330-
CANADIAN OK-CADDO OK-
600 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN AND
NORTHEASTERN CADDO COUNTIES UNTIL 630 PM CDT...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COGAR...MOVING SOUTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3537 9841 3551 9825 3541 9803 3538 9806
      3538 9810 3534 9810 3524 9818
TIME...MOT...LOC 2259Z 20DEG 4KT 3541 9823
Special weather statement, Jul 9, 5:03 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SAT JUL 9 2016

OKZ017-018-092330-
BLAINE OK-KINGFISHER OK-
603 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE AND
NORTHWESTERN KINGFISHER COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF OKEENE...MOVING EAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3615 9832 3609 9810 3583 9819 3590 9848
TIME...MOT...LOC 2301Z 279DEG 3KT 3605 9825
Special weather statement, Jul 9, 5:24 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT SAT JUL 9 2016

TXZ088-089-100000-
ARCHER TX-BAYLOR TX-
624 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARCHER AND EASTERN
BAYLOR COUNTIES UNTIL 700 PM CDT...

AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF LAKE KICKAPOO. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR
MABELLE. THESE STORM WERE NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3375 9919 3363 9862 3340 9865 3352 9931
TIME...MOT...LOC 2322Z 28DEG 1KT 3357 9877
Special weather statement, Jul 9, 5:51 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT JUL 9 2016

OKZ017-018-100015-
BLAINE OK-KINGFISHER OK-
651 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE AND
NORTHWESTERN KINGFISHER COUNTIES UNTIL 715 PM CDT...

AT 649 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF OKEENE. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3615 9813 3597 9817 3600 9836 3616 9845
      3617 9840
TIME...MOT...LOC 2349Z 329DEG 2KT 3609 9825
Local storm report, Jul 9, 6:10 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 S CHEROKEE            36.71N 98.35W
07/09/2016  E1.75 INCH       ALFALFA            OK   PUBLIC

0705 PM     HAIL             CHEROKEE                36.75N 98.35W
07/09/2016  E1.00 INCH       ALFALFA            OK   PUBLIC

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
July 9, 6:13 PM CST
Where
Baylor County, 2.3 mi W of Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.590, -99.300

Wind reduced visibility due to flying dust. No damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643018.